Medical questions & health advice by board certified doctors
"Is it normal for period to last 2 weeks after IUD removal?"
I had my mirena removed on Sept 12 on the 16 I started my period. 2 weeks later I'm still spotting. Why? Is this normal? Please help
The best thing to do is to discuss this with your primary care doctor or OB GYN. As you probably know, the Mirena intrauterine device contains a coating of a synthetic progesterone which thins the lining of the uterus, usually leading to light periods (or in the case of many women, no periods at all). Once the Mirena device is removed, this uterine lining starts to regenerate. The result can be irregular spotting and bleeding which can last for several months but which does tend to get better over time. Most of the time, this irregular spotting and bleeding is not a cause for medical concern, although it can be quite a nuisance. However, sometimes the bleeding can be significant enough to cause anemia or to interfere with normal life. Because of this, it is usually best to touch base with your regular primary care doctor or OB GYN doctor (depending on who was managing the Mirena device for you in the first place). You might start by making a phone call to your doctor's office to explain what is going on. Your doctor will be able to use the data from this conversation to help you decide whether you need to be seen in the office to evaluate for a complication, or whether it is safe to wait things out at home and see if symptoms improve.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.